Topologies with prescribed nowhere dense sets


Krzysztof Ciesielski & Jakub Jasinski

Topology Appl. 63 (1995), 277-298

Let X be a set and let J be an ideal on X. In this paper we show how to find a topology \tau on X such that \tau-nowhere dense (or \tau-meager) sets are exactly the sets in J. We try to find the ``best'' possible topology with such property. In Section 1 we discuss the ideals {\emptyset} and P(X). We also show that for every ideal J not equal to P(X) there is a topology T0 making it nowhere dense and that this topology is T1 if union of J is equal to X. Section 2 concerns principal ideals P(S) for subset S of X. It contains characterization of cardinal pairs (\kappa,\lambda)=(|S|,|X\S|) for which P(S) can be made nowhere dense or meager by compact Hausdorff, metric, and complete metric topologies. Section 3 deals with the ideals containing all singletons. We prove there that it is consistent with ZFC+CH that for every \sigma-ideal J on R containing all singletons and such that every element of J is either null or meager, there exists a Hausdorff zero dimensional topology making J nowhere dense. Section 4 contains the discussion of the above theorem. In particular, it is noticed there that the theorem follows from CH for the ideals with the cofinality at most \omega1.

Main LaTeX 2.09 source file. and three postscript picture files:

Last modified April 24, 1999.